Alert archive / Wisconsin / Special Marine Warnings in 2021

Special Marine Warning 8, NWS Green Bay, WI

June 13, 2021

NWS Green Bay, WI issued this special marine warning at Jun 13, 2021, 7:13 PM CDT. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2021, 7:13 PM CDT (00:13 UTC)
Expired
Jun 13, 2021, 8:45 PM CDT
In force
92 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

The radar

The Green Bay radar (KGRB), 116 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
2611 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

542 
WHUS53 KGRB 140013
SMWGRB
LMZ521-541-563-140145-
/O.NEW.KGRB.MA.W.0008.210614T0013Z-210614T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Green Bay WI
713 PM CDT Sun Jun 13 2021

The National Weather Service in Green Bay has issued a

* Special Marine Warning for...

Central Bay of Green Bay...
Nearshore waters from Washington Island to Sturgeon Bay...
Open waters of Lake Michigan from Rock Island Passage to Sturgeon
Bay...

* Until 845 PM CDT.

* At 713 PM CDT, severe thunderstorms were located along a line
  extending from 39 nm northwest of Rock Island to 26 nm northwest of
  Chambers Island to 17 nm north of Crivitz, moving southeast at 50
  knots.

  HAZARD...Wind gusts to 40 knots and large hail.

  SOURCE...Radar indicated.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves. Large hail could result in 
           structural damage.

* Severe thunderstorms will be near...
  Chambers Island around 745 PM CDT.
  Sister Bay around 750 PM CDT.
  Eagle Bluff Light, Detroit Island and Egg Harbor around 755 PM 
  CDT.
  Cana Island Light around 805 PM CDT.

Other locations impacted by severe thunderstorms include Sister Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4541 8695 4533 8695 4533 8687 4541 8682
      4536 8669 4532 8629 4488 8669 4473 8675
      4495 8719 4507 8712 4509 8705 4515 8708
      4515 8703 4530 8699 4529 8707 4515 8718
      4517 8724 4501 8733 4515 8760 4541 8735
TIME...MOT...LOC 0013Z 306DEG 52KT 4585 8755 4557 8769 4551 8790 

HAIL...>.75IN
WIND...40KTS

$$

Kieckbusch
4 follow-up statements
589 
FZUS73 KGRB 140041
MWSGRB

Marine Weather Statement
National Weather Service Green Bay WI
741 PM CDT Sun Jun 13 2021

LMZ521-541-563-140145-
/O.CON.KGRB.MA.W.0008.000000T0000Z-210614T0145Z/
741 PM CDT Sun Jun 13 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 845 PM CDT...

For the following areas...

Central Bay of Green Bay...
Nearshore waters from Washington Island to Sturgeon Bay...
Open waters of Lake Michigan from Rock Island Passage to Sturgeon
Bay...

At 740 PM CDT, severe thunderstorms were located along a line
extending from 20 nm northwest of Rock Island to near Chambers Island
to 7 nm northwest of Marinette, moving southeast at 50 knots.

HAZARD...Wind gusts to 40 knots and large hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves. Large hail could result in 
         structural damage.

Severe thunderstorms will be near...
  Chambers Island around 745 PM CDT.
  Eagle Bluff Light and Sister Bay around 750 PM CDT.
  Egg Harbor around 755 PM CDT.
  Cana Island Light around 800 PM CDT.
  Detroit Island around 805 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4541 8695 4533 8695 4533 8687 4541 8682
      4536 8669 4532 8629 4488 8669 4473 8675
      4495 8719 4507 8712 4509 8705 4515 8708
      4515 8703 4530 8699 4529 8707 4515 8718
      4517 8724 4501 8733 4515 8760 4541 8735
TIME...MOT...LOC 0040Z 323DEG 52KT 4559 8727 4528 8736 4520 8772 

HAIL...>.75IN
WIND...40KTS

$$
Kieckbusch
954 
FZUS73 KGRB 140057
MWSGRB

Marine Weather Statement
National Weather Service Green Bay WI
757 PM CDT Sun Jun 13 2021

LMZ521-541-563-140145-
/O.CON.KGRB.MA.W.0008.000000T0000Z-210614T0145Z/
757 PM CDT Sun Jun 13 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 845 PM CDT...

For the following areas...

Central Bay of Green Bay...
Nearshore waters from Washington Island to Sturgeon Bay...
Open waters of Lake Michigan from Rock Island Passage to Sturgeon
Bay...

At 757 PM CDT, strong thunderstorms were located along a line
extending from 7 nm west of Rock Island to near Eagle Bluff Light to
near Egg Harbor, moving southeast at 50 knots.

HAZARD...Wind gusts to 40 knots and small hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Strong thunderstorms will be near...
  Cana Island Light around 805 PM CDT.

Other locations impacted by strong thunderstorms include Baileys
Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 4532 8630 4473 8675 4495 8719 4515 8708
      4515 8703 4516 8703 4528 8697 4530 8699
      4517 8724 4501 8733 4512 8754 4516 8733
      4541 8714 4541 8696 4531 8691 4534 8691
      4541 8682
TIME...MOT...LOC 0057Z 311DEG 48KT 4543 8701 4513 8714 4501 8738 

HAIL...<.75IN
WIND...40KTS

$$
Kieckbusch
684 
FZUS73 KGRB 140118
MWSGRB

Marine Weather Statement
National Weather Service Green Bay WI
818 PM CDT Sun Jun 13 2021

LMZ521-140127-
/O.CAN.KGRB.MA.W.0008.000000T0000Z-210614T0145Z/
818 PM CDT Sun Jun 13 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...

Central Bay of Green Bay...

The thunderstorms have moved out of the warned area and no longer 
pose a significant threat to boaters.

LAT...LON 4536 8669 4532 8630 4511 8646 4488 8669
      4473 8675 4495 8719 4507 8712 4506 8708
      4509 8710 4508 8706 4509 8705 4514 8708
      4515 8703 4521 8700 4523 8698 4530 8697
      4531 8691 4534 8691 4533 8687 4541 8682
TIME...MOT...LOC 0117Z 317DEG 61KT 4527 8670 4487 8681 4485 8707 

$$

LMZ541-563-140145-
/O.CON.KGRB.MA.W.0008.000000T0000Z-210614T0145Z/
818 PM CDT Sun Jun 13 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 845 PM CDT...

For the following areas...

Nearshore waters from Washington Island to Sturgeon Bay...
Open waters of Lake Michigan from Rock Island Passage to Sturgeon
Bay...

At 817 PM CDT, strong thunderstorms were located along a line
extending from 9 nm east of Detroit Island to 16 nm southeast of Cana
Island Light to near Whitefish Point, moving southeast at 50 knots.

HAZARD...Wind gusts to 40 knots and small hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Strong thunderstorms will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 4536 8669 4532 8630 4511 8646 4488 8669
      4473 8675 4495 8719 4507 8712 4506 8708
      4509 8710 4508 8706 4509 8705 4514 8708
      4515 8703 4521 8700 4523 8698 4530 8697
      4531 8691 4534 8691 4533 8687 4541 8682
TIME...MOT...LOC 0117Z 317DEG 61KT 4527 8670 4487 8681 4485 8707 

HAIL...<.75IN
WIND...40KTS

$$

Kieckbusch
079 
FZUS73 KGRB 140140
MWSGRB

Marine Weather Statement
National Weather Service Green Bay WI
840 PM CDT Sun Jun 13 2021

LMZ541-563-140149-
/O.EXP.KGRB.MA.W.0008.000000T0000Z-210614T0145Z/
840 PM CDT Sun Jun 13 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 845 PM CDT...

The affected areas were... 

Nearshore waters from Washington Island to Sturgeon Bay...
Open waters of Lake Michigan from Rock Island Passage to Sturgeon
Bay...

The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.

LAT...LON 4536 8669 4532 8630 4511 8646 4488 8669
      4473 8675 4495 8719 4507 8712 4506 8708
      4509 8710 4508 8706 4509 8705 4514 8708
      4515 8703 4521 8700 4523 8698 4530 8697
      4531 8691 4534 8691 4533 8687 4541 8682
TIME...MOT...LOC 0139Z 306DEG 52KT 4509 8635 4469 8646 4467 8672 

$$
Kieckbusch

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special marine warning went out at Jun 13, 6:20 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 13, 6:20 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
620 PM CDT Sun Jun 13 2021

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Monday
Issued at 221 PM CDT Sun Jun 13 2021

Main forecast focus remains on the potential for thunderstorms to
develop later this afternoon/evening as a cold front and mid-level
shortwave trough sweep across the area. Northeast WI remains in a
marginal risk of severe thunderstorms.

The 19Z MSAS surface analysis showed high pressure over the
northern High Plains and central Plains, a very weak area of low
pressure over the Upper MS Valley and a weak cold front that
stretched from the northern Great Lakes southwest to central
sections of SD. The radar mosaic picked up a band of showers and
weak thunderstorms over the MN Arrowhead into western Lake
Superior.

For tonight, ongoing showers/storms are still expected to sweep
across northeast WI this evening. The main synoptic players
include: the modest cold front, a mid-level shortwave trough with
an embedded strong shortwave and a very strong upper jet streak of
110 knots. Instability over northeast WI to be weak (< 500 J/KG),
however 0-6km shear is impressive at 60-80 knots. The main problem
is a lack of low-level moisture with dew points in the 40s and
50s. While small hail is possible, the main threat from these
storms will be strong/damaging wind gusts with DCAPES around 1K
J/KG and an inverted-V sounding. A brief wind shift to the
northeast may bring gusty winds down the Bay later this evening.
The bulk of the activity should be coming to an end shortly
after midnight over our southern counties with skies clearing
overnight. Min temperatures to range from the upper 40s to lower
50s north, middle 50s to around 60 degrees south.

An area of high pressure is forecast to move across the Upper
Midwest on Monday. However, models show another mid-level
shortwave trough dropping south-southeast into the Great Lakes
Monday afternoon. Even though instability is again marginal, shear
is 35-45 knots which would be sufficient to at least bring a small
chance of showers and thunderstorms primarily to eastern WI. A few
of the stronger storms could produce small hail and gusty winds,
but a lack of deep low-level moisture would put a limit on the
thunderstorm activity. In addition, a weaker shortwave is expected
to drop south through western WI during the afternoon, so cannot
rule out a few sprinkles over central WI. Max temperatures on
Monday to range from the middle to upper 70s north/near Lake MI,
upper 70s to lower 80s south.

.LONG TERM...Monday Night Through Sunday
Issued at 221 PM CDT Sun Jun 13 2021

Dry weather at the start of the long term period with the main
chance for precipitation on Thursday into Friday.

Monday evening through Wednesday...Any showers early Monday
evening should quickly dissipate with the loss of daytime heating.
Models show a few spits developing Tuesday as well as a shortwave
brushes the eastern side of WI, but with such limited moisture do
not anticipate anything reaching the ground, therefore kept the
forecast dry. Meanwhile, northerly flow along with high pressure
at the surface will keep conditions dry through Wednesday with
lots of sunshine. Near normal temperatures are expected with
highs in the mid 70s to low 80s, and lows in the mid 40s to mid
50s.

Thursday through Sunday...The surface high moves east and the upper
ridge gets squeezed to the northeast, resulting in a shift to
westerly flow aloft. This will allow for increasing temps and dew
points, although not as much of a warmup as previously depicted
due to the air coming from the west as supposed to the
southwest. Still, with the return of moisture and instability
this increases chances for showers and storms Thursday into
Friday morning. It is too early to determine the potential for
severe thunderstorms. A cold front is progged to sweep through
Friday morning once again bringing lower humidity and seasonable
temps. This pattern will stick around through the weekend as high
pressure builds in at the surface and flow remains west to
northwesterly.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 619 PM CDT Sun Jun 13 2021

Fast moving thunderstorms are expected across northern Wisconsin
this evening, mostly north of a RRL to GRB line. A few could produce
wind gusts to 40 knots and hail. Outside of any thunderstorm
activity VFR conditions are expected.

Monday should start out with clear skies, but cumulus clouds
should form in the afternoon. An upper level disturbance could
produce some showers and thunderstorms, mostly east of a IMT to
OSH line.

&&

.MARINE...
Issued at 221 PM CDT Sun Jun 13 2021

Potential still exists for gusty winds to funnel down the Bay
behind a cold front/shortwave trough this evening. Brief gusts of
25-30 knots are anticipated, with gusts possibly reaching 35
knots near GRB. Have maintained the Small Craft Advisory per
previous forecast.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kallas
LONG TERM......KLJ
AVIATION.......RDM
MARINE.........Kallas
Hazardous weather outlook, Jun 13, 2:46 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
246 PM CDT Sun Jun 13 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-142000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
246 PM CDT Sun Jun 13 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected during the late afternoon
and evening. A few of the storms could be severe, and produce
strong wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There is a slight chance of thunderstorms on Monday east of a
Rhinelander to Oshkosh line. Severe weather is not expected.

The next chance of thunderstorms will occur on Thursday into
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any hail or wind gusts over 40 mph.

LMZ521-522-541>543-142000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
246 PM CDT Sun Jun 13 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

An abrupt wind shift to the northeast is expected this evening.
Gusts up to 30 kts and rough seas will be possible on the Bay
after this wind shift occurs, which will create a hazard to small
craft. The wind shift will affect the Lake Michigan waters as
well, though wind speed are not expected to be as strong as on the
bay. In addition, thunderstorms will also be possible this
evening. Any storms that form will pose a hazard to boaters.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There is a slight chance of thunderstorms on Monday and a chance
of thunderstorms on Thursday into Friday. Any storms that form
will pose a hazard to boaters.

AK/KLJ

In the hours before

Special weather statement, Jun 13, 6:46 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Green Bay WI
646 PM CDT Sun Jun 13 2021

WIZ005-011-012-140015-
Vilas WI-Florence WI-Forest WI-
646 PM CDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FOREST...EAST
CENTRAL VILAS AND NORTHWESTERN FLORENCE COUNTIES UNTIL 715 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phelps, or 15 miles west of Iron River, moving southeast at 60 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Phelps, Tipler, Wisconsin Slough Natural Area, Whisker Lake
Wilderness, Alvin, Nelma and Stevens Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4602 8882 4603 8878 4602 8878 4603 8873
      4601 8872 4601 8868 4599 8867 4599 8862
      4602 8860 4601 8859 4602 8853 4599 8849
      4600 8846 4598 8842 4599 8838 4597 8834
      4585 8866 4607 8914 4613 8907
TIME...MOT...LOC 2346Z 304DEG 52KT 4610 8897

RDM
Local storm report, Jun 13, 6:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
652 PM CDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             SPREAD EAGLE            45.88N 88.13W
06/13/2021  M0.25 INCH       FLORENCE           WI   TRAINED SPOTTER

&&

HYKIN

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:35 PM CDTSpecial Weather StatementGRBDoor40 min
Jun 13, 7:54 PM CDTSpecial Marine WarningGRB66 min
Jun 13, 8:04 PM CDTSpecial Weather StatementGRBForest41 min
Jun 13, 8:14 PM CDTSpecial Weather StatementGRBKewaunee16 min
Jun 13, 8:30 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Marinette, Oconto30 min
Jun 13, 8:57 PM CDTSpecial Weather StatementGRBOconto48 min
Jun 13, 9:09 PM CDTSpecial Marine WarningGRB51 min
Jun 13, 9:35 PM CDTSpecial Weather StatementGRBBrown, Calumet, Kewaunee, Manitowoc, Outagamie55 min
Jun 13, 9:55 PM CDTSpecial Marine WarningGRB65 min
Jun 13, 10:05 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Kewaunee, Manitowoc, Outagamie, Winnebago40 min
Jun 13, 10:32 PM CDTSpecial Weather StatementGRBDoor58 min
Jun 14, 4:30 PM CDTSpecial Weather StatementGRBManitowoc45 min

Nearby

Special Marine Warnings in Wisconsin, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.